MAUDE Adverse Event Report: INOVO. INC PUREFILL

INOVO. INC PUREFILL
Model Number PF1100
Medical Device Problem Code Device Inoperable (1663)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation summary: the unit was returned to inovo for analysis.Upon investigation, the complaint description of damaged oxygen compressor was confirmed through the verification of a loose drive belt.In addition, thermal degradation of internal components was found.The exact cause of the problem is still under investigation.Preliminary investigation indicates that a highly transient combustion event occurred, resulting in degradation / consumption of dynamic seal materials and resultant loss of function.The combustion event is inherently self-limiting due to the cycle dynamics of cylinder stroke, but enables sufficient degradation to result in loss of function, manifesting to user as a blinking yellow led indication a low fill rate system warning.The dynamic seals then intensified the thermal event and created damage to surrounding components.No external parts, including those which may come in contact with the patient or caregiver were damaged.A third party investigation was also performed.While findings were inconclusive for root cause, several factors were suggested regarding the failure mode.These factors are hc contamination, heat of compression, and material used for the piston ring seal.The device design and manufacturing process are being investigated.This issue was found in one additional unit that had been distributed commercially and 3 engineering test samples that were undergoing various levels of accelerated life cycle testing which did not represent routine use.The potential for conveyance of combustion by-products to the attached oxygen cylinder was also investigated.A third party laboratory analysis was performed for gas from one of the engineering test samples where the failure occurred.Trace amounts of byproducts of the thermal event (carbon monoxide-co and carbon dioxide-c02) propagated into the oxygen cylinder.Based on the physiology of breathing oxygen via nasal cannula, there is no evidence that breathing a fractional portion of a very low volume/percentage of co and/or c02 as part of a total gas mixture that was 94.47% oxygen and 4.55% argon is unlikely to result in any immediate or long term health risk.Investigations are continuing in order to determine root cause and appropriate actions to resolve the issues.Note that this mdr was previously submitted on 09/06/2016 and is being re-submitted because it was not fully processed or received by fda due to an error.
 
Event or Problem Description
A customer reported that their purefill oxygen compressor was damaged.No adverse events or issues were reported.Upon investigation of the returned unit, it was confirmed that the drive belt was loose from the gears.After additional testing, evidence of thermal degradation of internal components was found which led to the purefili oxygen compressor failing to fill the portable oxygen tank.The device failure will result in a blinking yellow led system warning.The thermal damage was selflimiting and was contained within the piston cylinder.This failure mode also results in the potential for conveyance of combustion by-products to the attached oxygen cylinder.The purefill oxygen compressor was returned and investigation results are documented in the evaluation summary.Oxygen contamination risk has been shown to be minimal to zero by third party analysis.While no adverse events have occurred and the probability of adverse event in the event of a recurrence of this malfunction is considered very remote, remediate action is being taken in an abundance of caution.In addition, the malfunction would not be likely to cause death or serious injury if they were to recur; however, this event is being reported due to decision to take remedial action.

Brand Name
PUREFILL
Common Device Name
PUREFILL
Manufacturer (Section D)
INOVO. INC
401 leonard blvd. n
lehigh acres FL 33971
MDR Report Key6600772
Report Number1062191-2016-00003
Device Sequence Number739125
Product Code CAW
UDI-Device Identifier00814470020020
UDI-Public00814470020020
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K141967
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 04/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberPF1100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2016
Initial Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1062191-09/02/16-001-R
Patient Sequence Number1